Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Las Vegas, NV

July 16, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2018, 2:12 PM MST for Mohave County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 2:12 PM MST (21:12 UTC)
Expired
Jul 16, 2018, 2:45 PM MST
In force
33 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS55 KVEF 162112
SVRVEF
AZC015-162145-
/O.NEW.KVEF.SV.W.0012.180716T2112Z-180716T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
212 PM MST MON JUL 16 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...

* Until 245 PM MST.

* At 212 PM MST, severe thunderstorms were located along a line
  extending from near Valentine to 14 miles east of Blake Ranch Road,
  moving west at 20 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Kingman, Dw Ranch Road, Wild Cow Campground, Valentine, Blake Ranch
  Road, Hualapai Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 58 and
83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 11400 3492 11388 3504 11346 3540 11355
TIME...MOT...LOC 2112Z 082DEG 19KT 3533 11360 3511 11355 

HAIL...<.75IN
WIND...70MPH
 
$$

Morgan
2 follow-up statements
171 
WWUS55 KVEF 162126
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
226 PM MST MON JUL 16 2018

AZC015-162145-
/O.CON.KVEF.SV.W.0012.000000T0000Z-180716T2145Z/
Mohave AZ-
226 PM MST MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR CENTRAL MOHAVE COUNTY...

At 225 PM MST, a severe thunderstorm was located 9 miles east of
Blake Ranch Road, or 23 miles east of Kingman, moving southwest at 
20 mph. This storm could produce severe winds, small hail, and 
torrential rain.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Dw Ranch Road, Wild Cow Campground, Blake Ranch Road and Hualapai
Mountain Park.

This includes Interstate 40 in Arizona between mile markers 62 and
82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3492 11388 3523 11388 3525 11355 3504 11346
TIME...MOT...LOC 2125Z 047DEG 18KT 3515 11362 

HAIL...<.75IN
WIND...70MPH
 
$$

Morgan
149 
WWUS55 KVEF 162138
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
238 PM MST MON JUL 16 2018

AZC015-162147-
/O.EXP.KVEF.SV.W.0012.000000T0000Z-180716T2145Z/
Mohave AZ-
238 PM MST MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 245 PM MST...
                
The storm near the Highway 93 exit off Interstate 40 has weakened a 
little, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still expected with this thunderstorm.

LAT...LON 3492 11388 3523 11388 3525 11355 3504 11346
TIME...MOT...LOC 2137Z 085DEG 17KT 3515 11367 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:52 AM MST, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 3:52 AM MST, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
352 AM PDT Mon Jul 16 2018

.SYNOPSIS...Hot temperatures and humid conditions will
continue across the region through mid week. Isolated thunderstorm
chances will continue today and Tuesday across the higher terrain of
southern Nevada and southeast California. A better chance exists
across at least the southern half of Mohave County
&&

.SHORT TERM...through Wednesday night.

Now...Thunderstorms across eastern Esmeralda and central Nye
counties starting to dissipate as radar returns weakening as cloud
tops warm. Elsewhere, some cloudiness leftover from yesterdays
convection over Arizona is blanketing Clark, Mohave and eastern San
Bernardino counties. In the last hour, weak radar returns are
expanding across southern Mohave county.

Today-Wednesday night: Models initialized a 595 dm high center near
Pt. Conception. There was a trough moving into Oregon/nrn
California, while there was an inverted trough over southeast
Arizona and southern New Mexico. Model precipitable water values
progged to decrease slightly north of Las Vegas while no relief in
sight across the south from the humid air mass. PW values expected
to remain between 1=1.5 inches. High progged to strengthen over
California/Great Basin with a 597 h5 height contour expanding inland
encompassing the northern California and the Great Basin by
Wednesday. Building ridge will deflect the northern stream trough
east across the northern Great Basin and northern Rockies the next
two days. The feature will provide some modest shear to central
Nevada today supporting isolated thunderstorms across northern
Lincoln county. As for the inverted trough. It is forecast to stay
to our south as the high builds across the region. However,
convective allowing models suggest storms that develop over the
higher terrain of central and northwest Arizona will be steered
southwest off the higher terrain into the lower deserts of southern
Mohave county, possibly as far as the lower Colorado River Valley
and eastern San Bernardino county today and once again Tuesday. The
storms in southern Mohave county would be capable of producing gusty
winds, heavy rain and hail. Did not make much change on Wednesday,
but our POPs in the valleys may be too high. Again, building heights
with warm air aloft could keep any convection isolated to the higher
terrain with no detectable feature to potential spawn convection in
the lower deserts. Climatologically, high temperatures normals are
at their highest values of the year right now. Temperatures will be
running at or slight above those values. Outside of any
thunderstorms gusts no significant winds are expected.

.LONG TERM....Thursday through Monday.

By THU the easterly wave will be off the SoCal coast with high
pressure overhead. The combination of an influx of moisture from the
wave and vorticity pulses rounding the base of high pressure will
allow for scattered thunderstorms THU afternoon and evening. Similar
to previous model runs, light southerly flow, ample instability and
DCAPE should set up across much of the region THU. The main threats
for storms that develop will be flooding and strong outflows capable
of producing strong to severe winds. As the easterly wave slowly
moves further west and into the Pacific, an upper level trough over
NW Canada and the NW Pacific will help nudge the ridge overhead
eastward, eventually moving it over New Mexico and Texas by Sunday.
The eastward propagation of the high should result in some mid-level
dry air off the SoCal coast to filter in across southwestern
portions of our CWA by FRI. However, lingering low level moisture
combined with daytime heating will still allow for thunderstorms to
develop mainly along higher terrain through the weekend. Beyond SUN,
models begin to differ in the placement of the high, but overall
they seem to be trending toward bringing in dry air which would
limit storm development MON.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.
&&

.AVIATION...For McCarran...Southerly wind component this morning
will transition easterly later this morning. Wind speeds generally 8
knots or less. Right now, I have low confidence in stronger
southeast winds reaching the valley this evening from thunderstorms
in Mohave County. It is something we will continue to monitor
throughout the day. SCT-BKN cloud with bases above 10 kft are
expected through Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms are expected across the higher
terrain of southern Nevada and southeast California today.
Scattered coverage of storms expected across Mohave County. In
Mohave County, storms capable of producing gusty winds, hail and
heavy rain. Outside of thunderstorms winds generally south-southwest
5-15 kts.

 &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM....Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:01 PM MSTFlash Flood WarningVEFMohave46 min
Jul 16, 3:38 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.